Cold/Wind Chill, Kittson
- When
- January 4, 7:00 PM CST to January 6, 7:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
High pressure extended from eastern Montana into central South Dakota, with a decent surface pressure gradient over northwest Minnesota. This kept a steady west to northwest wind at 10 to 20 mph and wind chills from 40 below to 60 degrees below zero over portions of northwest Minnesota.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
High pressure extended from eastern Montana into central South Dakota, with a decent surface pressure gradient over northwest Minnesota. This kept a steady west to northwest wind at 10 to 20 mph and wind chills from 40 below to 60 degrees below zero over portions of northwest Minnesota. The coldest morning lows on monday (January 5th) were 32 below at Baudette and 29 below at Humboldt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 4, 2:30 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED TO ADD HEADLINES NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 230 PM CST SUN JAN 4 2004 ...FORECAST CHALLENGE CONCERNS ONGOING WIND CHILL HEADLINES...TEMPERATURES AND SNOW CHANCES... MODELS OVERALL IN PRETTY GOOD AGREEMENT AND WILL USE MIX FOR GRIDS. SERIES OF SHORTWAVES TO ROTATE AROUND POLAR VORTEX CENTERED OVER SW HUDSON BAY AND AFFECT FA NEXT 48 HOURS OR SO. INITIAL WAVE TO DROP THROUGH TONIGHT. MOISTURE LIMITED WITH FEATURE BASED ON UPSTREAM CLOUD COVER. WITH LIMITED RH SHOULD BE FAIRLY CLEAR. TEMPERATURES ACROSS FAR NORTH IN THE 15 TO 20 BELOW RANGE AND WILL DROP TO 25 TO 30 BELOW RANGE. AS SURFACE HIGH SETTLES SOUTHWARD SURFACE GRADIENT DEVELOPS AND WITH COLD ADVECTION SHOULD BE ENOUGH MIXING FOR 10 TO 15 MPH WINDS PREVENTING EXCESSIVE TEMPERATURE DROP. COMBINED WITH COLD TEMPERATURES WIND CHILL WARNING SEEMS WARRANTED ALTHOUGH WINDS SOMEWHAT MARGINAL. WINDS AND TEMPERATURES NOT TO BE QUITE AS STRONG/COLD OVER SOUTH SO WILL MAINTAIN WIND CHILL ADVISORY. WITH COLD AM TEMPERATURES WILL STRUGGLE WITH FRESH SNOW COVER...LOW SUN ANGLE ETC. GRADIENT SUFFICIENT AS HIGH CONTINUES TO DROP SOUTH TO MAINTAIN ABOVE HEADLINES. NEXT SHORTWAVE TO SWING THROUGH OVERNIGHT MONDAY. MORE MOISTURE ASSOCIATED WITH FEATURE SO EXPECT CLOUDS/CHC -SN TO SPREAD FROM NW-SE OVERNIGHT AND INTO TUESDAY AM. WITH CLOUDS TEMPERATURE DROP OVERNIGHT SHOULD NOT BE QUITE AS SEVERE. WESTERLY FLOW CONTINUES TUESDAY WITH WARM ADVECTION SPREADING FROM WEST TO EAST. WILL MAINTAIN EARLY POPS ACROSS EASTERN FA WITH DEPARTING WAVE. DEGREE OF CLOUDS IN WARM ADVECTION WILL THEN HAVE BEARING ON TEMPERATURES REMAINDER OF SHORT TERM. WITH STEADY WARM ADVECTION SHOULD SEE GRADUAL MODERATION IN TEMPERATURES INTO MIDWEEK. .LONG TERM... A MODERATING TREND IS IN STORE FOR THE EXTENDED PERIOD AS THE HIGHLY AMPLIFIED NORTH AMERICAN TROUGH RELAXES. STRONG CYCLOGENESIS WORKING INTO BRITISH COLUMBIA LATE IN THE WEEK WILL ALLOW A SURGE OF MILDER PACIFIC AIR TO VENTILATE SOUTHERN CANADA AND DISPLACE THE ARCTIC AIR OUT OVER THE ATLANTIC. TEMPERATURES BY NEXT WEEKEND SHOULD REBOUND TO AROUND 10 DEGREES ABOVE NORMAL FOR MID JANUARY. A WEAK CLIPPER ALONG THE LEADING EDGE OF MILD AIR MAY BRING SOME LIGHT SNOW ON THURSDAY...OTHERWISE A GENERALLY DRY PERIOD IS EXPECTED. && .FGF WATCHES/WARNINGS/ADVISORIES... WIND CHILL WARNING TONIGHT AND MONDAY FOR AREAS ALONG AND NORTH OF A COOPERSTOWN...MAYVILLE TO MAHNOMEN LINE. WIND CHILL ADVISORY TONIGHT AND MONDAY FOR AREAS SOUTH OF A COOPERSTOWN...MAYVILLE TO MAHNOMEN LINE. && VOELKER/BRAMER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 704 AM CST SUN JAN 4 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041603- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 704 AM CST SUN JAN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. DANGEROUS WIND CHILL VALUES ARE EXPECTED ACROSS THE REGION TONIGHT AND MONDAY. NORTHWEST WINDS OF 10 TO 20 MPH COUPLED WITH ACTUAL TEMPERATURES WELL BELOW ZERO WILL RESULT IN WIND CHILL INDICES BETWEEN 30 AND 50 BELOW ZERO. A WIND CHILL WARNING HAS BEEN POSTED TONIGHT AND MONDAY FOR AREAS ALONG AND NORTH OF A COOPERSTOWN TO MAYVILLE TO MAHNOMEN LINE. ELSEWHERE A WIND CHILL ADVISORY HAS BEEN POSTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FRIGID LIFE THREATENING WIND CHILLS WILL CONTINUE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BERG
The national radar mosaic for the moment the first event began.
15 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382714, 5382715, 5382716, 5382717, 5382718, 5382719, 5382720, 5382721, 5382722, 5382723, 5382724, 5382725, 5382726, 5382727, 5382728.